Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS Morristown, TN

May 24, 2001Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2001, 7:25 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 35 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 7:25 PM EDT (23:25 UTC)
Expired
May 24, 2001, 8:00 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:35 PM EDTHail 0.75Cleveland, TN
May 24, 7:35 PM EDTHail 0.75Chattanooga, TN
May 24, 7:45 PM EDTHail 0.75Cleveland, TNIn Mountainview subdivision.
May 24, 8:00 PM EDTHail 0.75Cleveland, TNReported across eastern half of county.
May 24, 8:10 PM EDTThunderstorm WindCleveland, TNTrees down on east side of town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS54 KMRX 242326
SVRMRX
TNC011-065-250000-
/NEW.KMRX.SV.W.0097.242325-250000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE
  HAMILTON COUNTY IN EAST TENNESSEE

* UNTIL 800 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHATTANOOGA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BRAINERD AROUND 730 PM EDT
  HARRISON AROUND 740 PM EDT
  MCDONALD AROUND 755 PM EDT
  8 MILES SOUTHWEST OF HOPEWELL AROUND 800 PM EDT

AT 723 PM EDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL IN 
CHATTANOOGA.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.

$$

LAT...LON 3504 8538 3491 8522 3502 8477 3532 8487

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 24, 3:30 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT THU MAY 24 2001

U/L CLOSED LOW PRESSURE SYSTEM WILL CONTINUE NEAR THE GREAT LAKES
REGION THIS WEEKEND...RESULTING IN A PERIOD OF COOL TEMPERATURES.

MORE LOCALLY...A SURFACE COLD FRONT IS SLOWLY WORKING INTO MID
TENNESSEE...WITH SOME CONVECTIVE STORMS LINING UP NEAR IT.
DOWNSTREAM...ACROSS THE FORECAST AREA...SOUTHWEST WINDS ARE QUITE
GUSTY...WITH ONLY A FEW STORMS FIRING IN THE SOUTHERN MOUNTAINS. THE
LATEST MODEL DATA (THE 18Z RUN) CUTS BACK ON PRECIPITATION AMOUNTS
TONIGHT...AND WILL DROP POP/S TO SCATTERED WITH LOSS OF INSTABILITY.

ON FRIDAY...THE NEXT U/L S/W ROTATES OVER THE FORECAST AREA.
HOWEVER...BY THAT TIME...THE ATMOSPHERE IS MUCH DRIER. WILL STILL
MENTION A SLIGHT CHANCE FOR PRECIPITATION MOST AREAS...WITH PARTLY
CLOUDY SKIES.  THE MODELS SHOW THAT ATMOSPHERIC CONDITIONS ARE
SIMILAR FOR SATURDAY TOO...WITH ONLY A SUBTLE INCREASE IN
MOISTURE. SO...WILL KEEP SOME CONVECTIVE POP (SLIGHT) FOR THE
AFTERNOON.

FWC MOS WAS CONSIDERED MOST REASONABLE...WITH ALL MOS NUMBERS TOO
LOW FOR FRIDAY.

FCSTID = 4
CHA   55  73  50  76 /  50  20   0  20
TYS   54  69  48  73 /  50  20   0  20
TRI   53  66  46  70 /  50  30   0  20
OQT   54  69  48  73 /  50  20   0  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.